Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2000, 7:05 PM CDT for Dallas County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 2, 2000, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:07 PM CDT | Thunderstorm Wind 52 E | Adel, IA | |
| Jul 2, 7:25 PM CDT | Thunderstorm Wind 52 E | De Soto, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 2, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3429 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS53 KDMX 030005 SVRDSM IAC049-030045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 705 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN CENTRAL IOWA * UNTIL 745 PM * AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHEAST OF WOODWARD TO 6 MILES NORTHWEST OF REDFIELD...OR FROM 18 MILES NORTHWEST OF DES MOINES TO 34 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ADEL AROUND 710 PM NEAR DE SOTO AROUND 720 PM NEAR VAN METER AROUND 730 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. $$ LAT...LON 4185 9384 4185 9430 4151 9425 4152 9382 SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT SUN JUL 2 2000 FOR TONIGHT...SFC BOUNDARY MOVING S INTO ERN IA ATOM PROBABLY IN RESPONSE TO S/WV MOVG ACRS THE STATE. WATER VAPOR IMAGERY SHOWS DRYING MOVING INTO WARN IA ATOM SUGGESTING MID LVL DRY AIR MOVG OVR VERY UNSTABLE AMS. UPR FLOW SHUD ALSO BECOME NW WHICH SHUD INCREASE VERTICAL WIND SHEAR. BOUNDARY FCST TO MOV SE INTO CWA THIS EVENING. RISE/FALL PRESSURE COUPLET NOTED OVER THE PAST FEW HOURS IN NRN IA/SRN MN. ALL OF THESE FACTORS POINT TOWARDS INCREASING SEVERE POTENTIAL ESPECIALLY FOR DOWNBURST WINDS. WL GO SCT WORDING IN ZONES AND WL MENTION SVR. AFTER SUNSET...LOW LVL JET NOT VERY IMPRESSIVE BASED ON MODELS BUT THERE SHUD BE ENOUGH TO SUPPORT TSTMS INTO SC IA. AFTER TONIGHT...UPR RIDGE BUILDS INTO IA MONDAY. THINK THIS WL HELP SUPPRESS THUNDERSTORMS MONDAY AND MONDAY NIGHT. WL KEEP SML POP GOING NE CORNER OF CWA. NEXT BEST CHANCE FOR TSTMS APPEARS TO BE IN THE EXTENDED WHEN A S/WV IS FCST TO DROP THE FNT BACK INTO IA. OTHERWISE...VRY WARM AND HUMID UNDER THE RIDGE. SE SFC FLOW NOT GREAT FOR HOT TEMPS SO MODEST TEMPS IN FWC/FAN GUIDANCE MAY NOT BE TO FAR OFF. .DSM...NONE JOHNSON
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.